Alert archive / Texas / Special Marine Warnings in 2018

Special Marine Warning 21, NWS Brownsville, TX

September 16, 2018

NWS Brownsville, TX issued this special marine warning at Sep 16, 2018, 6:57 AM CDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2018, 6:57 AM CDT (11:57 UTC)
Expired
Sep 16, 2018, 8:00 AM CDT
In force
63 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Brownsville radar (KBRO), 37 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 12.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2018-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2018-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WHUS54 KBRO 161157
SMWBRO
GMZ130-150-170-161300-
/O.NEW.KBRO.MA.W.0021.180916T1157Z-180916T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Brownsville TX
657 AM CDT SUN SEP 16 2018

The National Weather Service in Brownsville has issued a

* Special Marine Warning for...
  Coastal waters from Port Mansfield TX to the Rio Grande River out
  20 NM...
  Laguna Madre From the Port Of Brownsville to the Arroyo Colorado...
  Waters from Port Mansfield TX to the Rio Grande River from 20 to 60
  NM...

* Until 800 AM CDT.

* At 655 AM CDT, strong thunderstorms were located along a line
  extending from 26 nm southwest of Laguna Vista to 22 nm south of
  Port Isabel to 33 nm southeast of South Padre Island, moving north
  at 30 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  South Padre Island, Queen Isabella Causeway, Laguna Vista and Port
  Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Report severe weather to the Coast Guard or the National Weather
Service.

&&

LAT...LON 2597 9715 2606 9715 2601 9716 2600 9726
      2601 9725 2605 9719 2611 9730 2623 9732
      2622 9733 2627 9731 2627 9735 2631 9735
      2635 9733 2637 9745 2641 9739 2641 9725
      2636 9674 2596 9624
TIME...MOT...LOC 1155Z 184DEG 32KT 2572 9756 2570 9712 2562 9687 2538
9653

HAIL...0.00IN
WIND...>34KTS

$$

CB

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special marine warning went out at Sep 16, 6:35 AM CDT, 22 minutes earlier.

Area forecast discussion, Sep 16, 6:35 AM CDT, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
635 AM CDT Sun Sep 16 2018

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Satellite and radar images as well as surface
observations indicate an outflow boundary with rainshowers and
isolated thunderstorms across the northeast Mexican coast moving
towards the lower Rio Grande valley this morning. Mostly high
clouds were across the Rio Grande valley. Ceilings were near 900ft
at KHBV to near 4300ft at KAPY. Visibilities were near 5SM with
fog at KBKS. Expect MVFR conditions across the Rio Grande valley
this morning with the outflow boundary moving across the lower
RGV. Otherwise...VFR conditions will prevail today with showers
and thunderstorms in the vicinity of local aerodromes reducing
visibilities to MVFR conditions with heavy rainfall as the area
of surface low pressure across southwest Texas continues to bring
tropical moisture across the area.
&&

.PREV DISCUSSION... /issued 440 AM CDT Sun Sep 16 2018/
..The Threat of Flash Flooding Continues across Portions of Deep
South Texas Today...

SHORT TERM (Now through Monday): Satellite and radar images
indicate nocturnal tropical convection continues to develop across
portions of southwest Texas and the coastal bend early this morning.
In addition...showers and thunderstorms continue to develop along
and offshore the Mexican coast. With tropical moisture lingering
across the area today...will extend flash flood watch for the
eastern counties through 1 PM today and the western counties through
7 PM tonight as rain chances will be higher across the coastal
sections of the CWA this morning and across the western portions
this afternoon with the surface low/trough across southwest Texas
moving westward towards the Big Bend into northern Mexico later
today. Rain chances will diminish from east to west tonight as the
forcing associated with the 500mb low/inverted trough moves westward
and low to mid level moisture decreases across the lower Texas coast
tonight into Monday. Will mention heavy rainfall with thunderstorms
across the western portions of the CWA today. Will likely see
isolated showers and thunderstorms Monday with the afternoon
seabreeze front. Temperatures will return to normal today and will
be near normal to slightly above normal Monday with less clouds and
rain chances.

LONG TERM (Monday night through Saturday): The beginning of the
long term period will start drier with mid-level high pressure
building across the Southern Plains and moving eastward into the
Southeast US. A subtle weakness will exist overhead under the
ridge through mid-week, which combined with a possible seabreeze,
will keep isolated diurnal PoPs in across Deep South Texas.
Moisture decreases substantially compared to the last few days,
though, with model time-heights showing RH values of below 50%
above 850mb. Therefore, convection should be isolated and most
areas should be allowed to dry out. Temperatures through mid week
will also gradually warm to near normal or slightly above with
highs in the low to mid 90s. As we go through the rest of the
week, a shortwave trough will dig into the Desert Southwest and
possibly extending southward into South Texas by the end of the
week. Models indicate an increase of tropical moisture will move
northward from the Bay of Campeche with precipitable water values
rising to 2 inches or greater. MOS guidance the last few runs has
gradually brought up PoPs, especially across the northern
counties, so have bumped up rain chances to around 20 to 40%
Friday into Saturday. Will have to see how the pattern evolves,
but the Climate Prediction Center is indicating a slight lean towards
wetter-than-normal for days 6-10 (Friday through Tuesday).

MARINE (Now through Monday): Seas were near 3 feet with southeast
winds near 12 knots at buoy020 early this morning. Light to moderate
east to southeast winds will prevail across the coastal waters today
and tonight with surface low pressure across northeast Mexico and
surface high pressure across the northwest Gulf of Mexico. The
pressure gradient will weaken across the lower Texas coast Monday.
Light southeast winds will prevail across the coastal waters on
Monday.

Monday night through Saturday: Surface high pressure lingering
over the Western Gulf of Mexico will result in generally light
flow across the lower Texas coastal waters through much of the
week. Southeast winds winds will be light to moderate with seas
dropping to 2 feet or less around mid week.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 1 PM CDT this afternoon for TXZ250-251-
     253>257-351-353.

     Flash Flood Watch through this evening for TXZ248-249-252.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

61/65/62
Hazardous weather outlook, Sep 16, 4:43 AM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
443 AM CDT Sun Sep 16 2018

TXZ248>257-351-353-170945-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
443 AM CDT Sun Sep 16 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop across portions
of the Rio Grande valley and the northern ranchlands today in
association with an area of low pressure across southwest Texas.
There remains a threat for heavy rain from slow moving or training
showers and thunderstorms. Persistent heavy rain will be capable
of producing flooding especially in poorly-draining and low-lying
areas recently impacted by heavy rainfall. A Flash Flood Watch is
in effect for all of deep south Texas through 1 PM today and for
the western portions of deep south Texas through 7 PM tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but please relay any
flooding to your local law enforcement or the National Weather
Service.

GMZ130-132-135-150-155-170-175-170945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
443 AM CDT Sun Sep 16 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Scattered showers and isolated thunderstorms will produce locally
higher wind gusts as high as 30 knots and seas as high as 6 feet
across the coastal waters today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

In the hours before

Special weather statement, Sep 16, 6:34 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Brownsville TX
634 AM CDT SUN SEP 16 2018

TXZ255-257-161215-
Coastal Cameron TX-Inland Cameron TX-
634 AM CDT SUN SEP 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMERON COUNTY UNTIL 715
AM CDT...

At 633 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from west to east about 20 miles south of
Brownsville. Movement was north at 35 mph.

Winds in excess of 40 mph will be possible with these storms in
addition to isolated cloud to ground lightning.

Locations impacted include...
Los Fresnos, Rancho Viejo, Los Indios, Southmost, Olmito, La Paloma,
Cameron Park, Laureles, Downtown Brownsville and Brownsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2584 9743 2594 9758 2603 9764 2605 9784
      2614 9741 2603 9720 2603 9721 2602 9723
      2600 9726 2601 9715 2600 9716 2595 9715
      2596 9728 2594 9728 2591 9737 2584 9737
TIME...MOT...LOC 1133Z 182DEG 29KT 2570 9775 2574 9743 2566 9714

CB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:12 PM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg93 min
Sep 15, 8:09 PM CDTFlash Flood WarningBROStarr, Zapata81 min
Sep 15, 8:58 PM CDTAreal Flood AdvisoryBROJim Hogg, Zapata92 min
Sep 15, 9:39 PM CDTAreal Flood AdvisoryBROStarr, Zapata96 min
Sep 15, 10:16 PM CDTAreal Flood WarningBROBrooks12 hr
Sep 15, 10:45 PM CDTFlash Flood WarningBROZapata90 min
Sep 16, 12:17 AM CDTAreal Flood AdvisoryBROZapata3 hr
Sep 16, 6:34 AM CDTSpecial Weather StatementBROCameron41 min
Sep 16, 7:58 AM CDTSpecial Marine WarningBRO62 min
Sep 16, 10:14 AM CDTAreal Flood WarningBROBrooks30 hr

Nearby

Special Marine Warnings in Texas, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.